Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS Wichita, KS

April 3, 1999Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 3, 1999, 3:38 AM CST for Montgomery County, Wilson County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1999, 3:38 AM CST (09:38 UTC)
Expired
Apr 3, 1999, 4:30 AM CST
In force
52 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Montgomery County, KS, Wilson County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KICT 030941 RRA
SVRICT
KSC125-205-031030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 430 AM CST

* AT 337 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS APPROACHING WESTERN PORTIONS OF WILSON AND
  MONTGOMERY COUNTIES...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FREDONIA
  NEODESHA
  TYRO
  ELK CITY
  INDEPENDENCE
  COFFEYVILLE

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THE STORMS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

PLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:57 AM CST, 41 minutes earlier.

Area forecast discussion, Apr 3, 2:57 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
257 AM CST SAT APR 3 1999

ALTHOUGH MODELS ARE NOT IN AGREEMENT ON A CONUS SCALE...THEY DO
APPEAR TO BE IN CLOSER AGREEMENT ON HANDLING THE SYSTEMS WHICH WILL
BE AFFECTING KS THIS PACKAGE.  HAVE NOT HAD ENOUGH TIME TO PICK A
MODEL OF CHOICE DUE TO THE STORMS SO WILL GO WITH A MODEL MOSAIC.

CURRENT LINE OF STORMS MOVING THROUGH CEN KS WILL CONTINUE TO PUSH
EAST THROUGH THE REST OF THE EARLY MORNING HOURS.  MAIN CONCERN IS
THAT SEVERAL S/W MOVING AROUND THE UPPER LOW IN THE SRN ROCKIES ARE
STILL EXPECTED TO EJECT OUT INTO THE AREA LATER TODAY.  DRYLINE IS
EXPECTED PUSH OUT INTO WRN/CEN OKLAHOMA BY NOON POSSIBLY UP INTO SC
KS...WITH A SFC LOW PROGD TO BE NEAR SLN AND MHK. WILL CONTINUE CHC OF
TSRA IN CEN AND SC SECTIONS TODAY...AND ESPECIALLY SE KS.  LOW
SHOULD LIFT OUT INTO IA BY THIS EVENING...WITH DRY AIR PUSHING THE
MOISTURE WELL INTO MISSOURI...SO EXPECT TO SEE SOME PARTLY CLOUDY
SKIES...ESPECIALLY ACROSS SRN LOCATIONS TONIGHT.  FRONT APPEARS IT
WILL STILL BE SAGGING INTO NRN SECTIONS OF KS OVERNIGHT...SO CLOUD
COVER IN CENTRAL KS MAY BE TRICKY DEPENDING ON THE FRONTS
LOCATION.

SUNDAY...WEAK SFC HIGH PRESSURE IS EXPECTED TO BE OVER THE AREA
DURING THE MORNING WITH RETURN SOUTHERLY FLOW EXPECTED BY AFTN.
SUNDAY NIGHT INTO MONDAY...SECOND LOW BEGINS TO EJECT OUT OF THE SRN
ROCKIES AND INTO KS ON MONDAY.  RETURN FLOW IS EXPECTED TO BRING 55+
DEWPOINTS BACK INTO THE CWA BY 12Z MONDAY AND UPPER LVL S/W IS
EXPECTED TO MOVING INTO THE TX PANHANDLE...WILL GO AHEAD AND ADD A
CHC OF TSRA TO LATE SUNDAY NIGHT.

NOONAN

CCF TO FOLLOW SHORTLY.

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:45 AM CSTSevere Thunderstorm WarningICTHarper45 min
Apr 3, 1:50 AM CSTSevere Thunderstorm WarningICTSumner55 min
Apr 3, 2:34 AM CSTSevere Thunderstorm WarningICTCowley56 min
Apr 3, 4:38 AM CSTSevere Thunderstorm WarningICTAllen, Neosho52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.